The Annals of Mathematical Statistics

Bayes Rules for a Common Multiple Comparisons Problem and Related Student- $t$ Problems

David B. Duncan

Full-text: Open access

Abstract

The paper is mainly concerned with the following multiple comparisons problem in the analysis of variance setting. In a balanced experiment $n$ treatments are to be compared. Each of the $\frac{1}{2}n(n - 1)$ pairwise comparisons is to be made, adjudging each difference as "positive", "negative", or "not significant"; overall decisions involving intransitivities are barred. The loss for each difference is proportional to the error; if a difference is asserted incorrectly the loss has proportionality constant $c_1$, if "not-significant" is the incorrect conclusion the proportionality constant is $c_0$; where $c_1 = k_1 + k_0, c_0 = k_0$ and $k_1 > k_0 > 0$. Total loss for the experiment is taken as the sum of the $\frac{1}{2}n(n - 1)$ component losses. The Bayes rule for any prior distribution is shown as a result to consist in the simultaneous application of Bayes rules to the $\frac{1}{2}n(n - 1)$ component problems. Each of these in turn is shown similarly to consist in the simultaneous application of Bayes rules to two subcomponent problems. The subcomponent Bayes rule for a normal prior density of treatment means is explicitly derived. The dependencies of the solution on the variance of the prior density, the degrees of freedom and the loss ratio $k_1/k_0$ are discussed. A principal finding is that the Bayes solution for the multiple comparisons problem corresponds to a tolerated error probability "of the first kind" for each single difference, that is independent of the number of treatments being compared.

Article information

Source
Ann. Math. Statist., Volume 32, Number 4 (1961), 1013-1033.

Dates
First available in Project Euclid: 27 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aoms/1177704842

Digital Object Identifier
doi:10.1214/aoms/1177704842

Mathematical Reviews number (MathSciNet)
MR130741

Zentralblatt MATH identifier
0114.11103

JSTOR
links.jstor.org

Citation

Duncan, David B. Bayes Rules for a Common Multiple Comparisons Problem and Related Student- $t$ Problems. Ann. Math. Statist. 32 (1961), no. 4, 1013--1033. doi:10.1214/aoms/1177704842. https://projecteuclid.org/euclid.aoms/1177704842


Export citation